Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

March 29, 2012Walker County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 29, 2012, 3:16 PM CDT for Walker County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2012, 3:16 PM CDT (20:16 UTC)
Expired
Mar 29, 2012, 4:00 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Walker County, AL

The radar

The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WWUS84 KBMX 292016
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT THU MAR 29 2012

ALZ015-292100-
WALKER AL-
316 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER COUNTY UNTIL 400
PM CDT...

AT 312 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 5 MILES
EAST OF CARBON HILL...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JASPER...
  CURRY...
  LUPTON...
  GAMBLE...
  WALKER COUNTY AIRPORT...


&&

LAT...LON 3399 8719 3382 8712 3380 8739 3395 8752
      3400 8736 3400 8722
TIME...MOT...LOC 2016Z 243DEG 13KT 3388 8742

$$

MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 29, 3:15 PM CDT, 1 minute earlier.

Area forecast discussion, Mar 29, 3:15 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT THU MAR 29 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHWEST ALABAMA THIS
AFTERNOON IN WHAT APPEARS TO BE A ZONE OF WEAK LOW LEVEL CONVERGENCE.
THE MAJORITY OF THE CONVECTION IS NEAR AND DOWNSTREAM OF AN UPPER
LEVEL DISTURBANCE CURRENTLY ALONG THE UPPER TEXAS COAST. THE MAIN
CHALLENGE TONIGHT IS WILL THE CONVECTION ASSOCIATED WITH THE UPPER
LOW GET CLOSE ENOUGH TO WEST ALABAMA OVERNIGHT. EXPECT MOST OF THE
CONVECTION ACROSS NORTHWEST ALABAMA TO DISSIPATE THIS EVENING
AFTER SUNSET. SHOWERS AND THUNDERSTORM ACTIVITY OVER NORTHERN
LOUISIANA WILL CONTINUE TO SHIFT NORTHEASTWARD OVERNIGHT WITH SOME
CONVECTION LIKELY REACHING WEST ALABAMA BY MIDNIGHT. THE BEST
CHANCE OF RAIN WILL BE ON FRIDAY AS THE UPPER LEVEL DISTURBANCE
MOVES ACROSS THE CENTRAL GULF COAST REGION. BULK SHEAR IS FAIRLY
WEAK ON FRIDAY...SO NO ORGANIZED SEVERE WEATHER THREAT...AND WITH
THE RAIN EXPECTED TO DEVELOP EARLY IN THE DAY...CLOUD COVER SHOULD
ALSO LIMIT INSTABILITY.

THE SYSTEM WILL MOVE QUICKLY OFF TO THE EAST FRIDAY EVENING AND
MOST OF THE RAIN WILL SHIFT INTO EAST ALABAMA...WITH RAIN MOSTLY
GONE BY MIDNIGHT FRIDAY NIGHT. UPPER FLOW BECOMES NORTHWESTERLY BY
SATURDAY AND EXPECT MOST OF THE AREA TO BE UNDER WEAK SUBSIDENCE.
A WEAK SURFACE BOUNDARY WILL REMAIN ACROSS THE SOUTHEAST COUNTIES
AND KEPT A SMALL RAIN CHANCES ACROSS THIS AREA. MODELS ARE HINTING
AT CONVECTION DEVELOPING IN THE OHIO VALLEY REGION ON SUNDAY AND
TRACKING SOUTHEAST IN NORTHWEST FLOW ALOFT. THE CONVECTION MAY GET
CLOSE TO NE ALABAMA...BUT WILL KEEP A RAIN FREE FORECAST FOR NOW
FOR SUNDAY AND SUNDAY NIGHT. WITH UPPER RIDGE AXIS BUILDING OVER
AREA BY SUNDAY...THICKNESS AND NUMERICAL GUIDANCE SUPPORT AFTERNOON
TEMPERATURES REACHING THE UPPER 80S IN MANY AREAS.

.LONG TERM...MONDAY THROUGH THURSDAY.

MODEL AGREEMENT OVER THE TIMING OF THE SYSTEM EARLY NEXT WEEK
CONTINUES TO BE THE CHALLENGE IN THE LONG TERM FORECAST. 12Z MODELS
CONTINUE TO SLOW DOWN THE TIMING OF THE SYSTEM.

A WEAK SHORTWAVE TROUGH WILL EJECT OUT OF NORTHERN MEXICO INTO THE
SOUTHEAST AHEAD OF THE MAIN UPPER LEVEL TROUGH ON MONDAY. WITH
PLENTY OF MOISTURE AND INSTABILITY IN PLACE ACROSS CENTRAL
ALABAMA...THIS WEAK SHORTWAVE TROUGH WILL PROVIDE ENOUGH LIFT FOR
SOME SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA ON MONDAY.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE. DUE TO MODELS
SLOWING DOWN THE SPEED OF THE MAIN UPPER LEVEL TROUGH...BETTER
CHANCE FOR STRONG TO SEVERE THUNDERSTORMS APPEAR TO BE ON TUESDAY.
ON TUESDAY A MORE ROBUST UPPER LEVEL TROUGH WILL MOVE INTO THE
SOUTHEAST STATES. MODELS SHOW THAT THE TROUGH WILL HAVE A SLIGHT
NEGATIVE TILT THAT WILL HELP STEEPEN LAPSE RATES. THE MAIN THREATS
AT THIS TIME APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. PLENTY OF
INSTABILITY AND MOISTURE WILL BE PRESENT FOR THESE STORMS TO FORM.
SOME LIMITING FACTORS WILL BE RELATIVELY WEAK FLOW ALOFT WITH ONLY
50-60 KTS AT 300 MB. HOWEVER...ENOUGH DIVERGENCE AND DIFFLUENCE
ALOFT WILL BE PRESENT FOR SYNOPTIC LIFT ACROSS CENTRAL ALABAMA.
ALL CURRENT LONG RANGE MODELS ARE ON BOARD WITH THIS SOLUTION
EXCEPT FOR THE ECMWF. THE ECMWF SOLUTION HAS A MORE ELONGATED
TROUGH WITH THE BULK OF THE UPPER LEVEL SUPPORT OVER THE UPPER
MISSISSIPPI RIVER VALLEY. LATER FORECAST WILL CONTINUE TO MONITOR
THE MODEL TRENDS AND TIMING OF THE SYSTEM EARLY NEXT WEEK.

THE COLD FRONT WILL MOVE THROUGH CENTRAL ALABAMA BY WEDNESDAY
MORNING. A FEW MODEL SOLUTIONS INDICATED SOME WRAP AROUND SHOWERS
COULD LINGER INTO THE DAY ON WEDNESDAY. NOT ENOUGH CONFIDENCE AT
THIS TIME TO INCLUDE LINGERING RAIN SHOWERS IN THE FORECAST ON
WEDNESDAY. COOLER TEMPERATURES WILL MOVE IN BEHIND THE FRONT WITH
TEMPERATURES NEAR NORMAL LATE NEXT WEEK.

ANDERSON

&&

.AVIATION...
18Z TAF DISCUSSION.

CLOUD COVERAGE CONTINUES TO INCREASE OVER CENTRAL ALABAMA AS LOW
LEVEL MOISTURE DOES THE SAME.  THAT SAID...WEAK SHOWER COVERAGE
SHOULD BE LIMITED...BUT I WOULDN'T BE SURPRISED TO SEE AT LEAST KTCL
HAVE TO HAVE AN AMEND FOR A PASSING SHOWER THIS AFTERNOON.  EITHER
WAY...VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON.

ANY PRECIPITATION ACTIVITY THAT DOES DEVELOP THIS AFTERNOON WILL
LIKELY WANE AS THE SUN GOES DOWN THIS EVENING...AND SO SHOULD LOW
CLOUD COVER FOR THE EVENING...BUT MORE CLOUDS AND MORE RAIN WILL
MOVE IN AFTER MIDNIGHT TONIGHT.  REDUCTION TO MVFR BY 09-10Z...AND
THEN IFR AND AT LEAST LIGHT RAIN BY 12-14Z WILL LIKELY BE THE CASE
FOR ALL SITES.  SOME CBS MIGHT BE NEEDED...BUT WITH THE SCATTERED
NATURE OF THE CONVECTION...WILL HOLD TO JUST RAIN FOR NOW.

WINDS WILL BE LIGHT OUT OF THE SOUTH THROUGH THIS TAF CYCLE.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  76  57  81  56 /  20  70  30  10  10
ANNISTON    59  76  60  81  58 /  20  70  40  10  10
BIRMINGHAM  61  76  62  81  60 /  30  70  30  10  10
TUSCALOOSA  61  78  59  86  58 /  40  70  20  10  10
CALERA      60  77  61  82  60 /  30  70  30  10  10
AUBURN      59  77  61  80  58 /  10  70  40  20  10
MONTGOMERY  62  80  62  85  59 /  20  70  40  20  10
TROY        60  80  61  84  57 /  10  70  40  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 29, 12:15 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT THU MAR 29 2012

ALZ011>015-017>050-301715-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1215 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS ALL OF
CENTRAL ALABAMA. THE HAZARDOUS THREATS INCLUDE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL.

THE STORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL
PUSH ACROSS CENTRAL ALABAMA BY LATE TUESDAY. WE ARE IN THE HEART OF
SEVERE WEATHER SEASON...SO PAY SPECIAL ATTENTION TO ADDITIONAL
DETAILS AS WE APPROACH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY EARLY NEXT WEEK.

In the hours before

Special weather statement, Mar 29, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT THU MAR 29 2012

ALZ015-292100-
WALKER AL-
316 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALKER COUNTY UNTIL 400
PM CDT...

AT 312 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 5 MILES
EAST OF CARBON HILL...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JASPER...
  CURRY...
  LUPTON...
  GAMBLE...
  WALKER COUNTY AIRPORT...

&&

LAT...LON 3399 8719 3382 8712 3380 8739 3395 8752
      3400 8736 3400 8722
TIME...MOT...LOC 2016Z 243DEG 13KT 3388 8742

MA

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.